photo collage

Print Email

Opiates and Opioids: The Facts

An opiate is a narcotic analgesic that directly depresses the central nervous system. Opiates are a group of drugs that are commonly used for treating pain. While using opiates to relieve pain, many people begin to develop a tolerance to the drugs. A tolerance means that they must use more of the opiate to get the same effect. Some common opiates are codeine, Vicodin, morphine, oxycodone and fentanyl. These are classified as opiates because their active natural ingredient molecules are derived from the opium poppy plant.

An opioid is a synthetic or partially synthetic substance that resembles an opiate in form and function. Synthetic opioids are created in chemical laboratories. The most commonly abused opioid is heroin.
See Commonly Abused Prescription and OTC Drugs (WebMD).
See Commonly Abused Prescription Drugs Chart (NIDA).

Opioid Overdose: Symptoms, Signs and Risks

See Maryland Drug Overdose Data and Reports

An opioid overdose is a medical emergency resulting from an excessive use of narcotics. Opioid overdose happens when a toxic amount of an opioid—alone or mixed with other opioid(s), drugs and/or substances—overwhelms the body’s ability to handle it. The symptoms and signs of opioid overdose are:

  • decreased breathing
  • decreased level of consciousness
  • decrease in heart rate
  • pinpoint pupils
  • blue nails and blue lips due to lack of oxygen in the blood
  • seizures and muscle spasms

People experiencing an overdose will not usually respond or awaken when someone calls their name or shakes them. Someone can overdose on any opioid, regardless of whether it is a prescription medication or not.

These factors increase risk of an opioid overdose:

  • Using too much. This may occur because the user has not used that amount of the drug before; because the drug was stronger than what the user is accustomed to; or because the user's tolerance decreased while he or she was not using due to time in detox, a treatment program, jail or a hospital.
  • Using alone.
  • Mixing opiates with alcohol, pills or cocaine.
  • Other health issues. These issues include hepatitis, HIV, heart disease, kidney disease, liver disease, lung disease and malnutrition/dehydration.
  • Previous overdose.
  • Mode of administration. IV use is riskier than snorting or smoking.
  • Age. Older people and those with longer histories of drug use are more likely to die as a result of an overdose.

These factors decrease risk of an opioid overdose:

  • Using a consistent source/supplier.
  • Testing a small amount first.
  • Using a less rapid mode of administration (e.g., smoking, snorting or swallowing).
  • Using with someone else.
  • Using less if you haven’t used in some time, for any reason.
  • Not letting anyone else prepare your drugs for you.